Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, June 10, 2016

June 10, 2016 · NWS MPX · 14 events in 5 counties and zones

An outflow boundary from previous morning thunderstorms across central Minnesota Friday morning, June 10th, ignited a broken line of severe thunderstorms in northwest Wisconsin Friday afternoon. These storms sagged southward into west central Wisconsin where several thunderstorms developed near Rice Lake and moved eastward across Rusk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$105,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An outflow boundary from previous morning thunderstorms across central Minnesota Friday morning, June 10th, ignited a broken line of severe thunderstorms in northwest Wisconsin Friday afternoon. These storms sagged southward into west central Wisconsin where several thunderstorms developed near Rice Lake and moved eastward across Rusk County.

More thunderstorms quickly developed in southeast Minnesota and west central Wisconsin, from Red Wing to Dunn County near Menomonie. These storms quickly became severe which blew down numerous trees and power lines, and also affected the Blue Ox Festival where trees fell on cars and camper trailers in Eau Claire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 10, 11:57 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 11:57 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1257 PM CDT FRI JUN 10 2016

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Fri Jun 10 2016

Early this morning, a surface low was positioned in SD with a warm
front draped southeast across southern MN. This low will lift
northeast today and the front will advance north through central
MN. This puts most of southern MN and western WI in the warm and
moist sector, that will also rapidly destabilize during the day.
One of the main concerns with this forecast is how hot
temperatures will climb today. Nudged temps up slightly and
continue to advertise a Heat Advisory from noon to 9pm today for
Western MN through East Central MN. Dew points of about 70 degrees
combines with actual air temperatures in the mid to upper 90s
will allow heat indices to exceed 100 degrees this afternoon.
Those 70 degree dew points will aid in the development of
4000-5000 J/Kg of surface based CAPE.

A trailing cold front will act as the mechanism needed to provide
that initial source of lift this afternoon. The challenge with the
forecast is when will storms initiate, and where will that front
be because that will dictate how far south/east they begin.
Confidence is high that western WI will see strong thunderstorms
tonight, but farther west questions remain as to when the
convective temperature can be reached and storms can initiate.
CAMs show decent agreement in eastern MN seeing thunderstorm
development as well, but the timing of the front and storms is
lacking. For storms that do develop, 30-35 knots of effective
shear combined with that significant instability will be
sufficient to produce strong thunderstorms, possibly some
supercells. The main threats will be large hail and damaging
winds, but a few tornadoes are also possible. The general
expectation is for the storms to grow upscale into a forward
propagating MCS cluster with damaging wind becoming the main
threat late tonight as the storms advance southeast toward
southern WI and northern IA.

.LONG TERM...(Saturday through Thursday)
Issued at 408 AM CDT Fri Jun 10 2016

Saturday will be the tranquil day in the extended forecast as
upper ridging re-establishes itself over the Upper Mississippi
River Valley and a surface cold front settles near the IA/MN
border. Despite the cold frontal passage, no strong cooling will
take place and elevated humidity levels will also remain. This
will spell highs in the upper 80s to lower 90s with heat index
values between 90 and 100 degrees.

The ridge will break down starting Sunday while the aforementioned
cold front will lift north late Sunday ahead of its associated
quick-moving area of low pressure moving through the area Sunday
night. The deep moisture combined with the active SW-NE flow aloft
and surface disturbances will allow for scattered showers and
thunderstorms for the entire coverage area late Sunday through
Monday. Though a few weak disturbances aloft will drift across the
area Monday night and Tuesday, a well-organized system will move
southeast from the Dakotas through southern Minnesota on its way
into the Ohio Valley late Tuesday through Wednesday. This system
will bring increased coverage of showers and thunderstorms for the
middle of the week. Drier high pressure looks to move into the
region for the latter half of the week but confidence is still
moderate on this idea so will reserve the right for changes as the
models evolve for late-week drying.

In addition, the influx of weather disturbances will bring breaks
in the strong heat of the end of this week. Each of the systems
for the start of next week will bring down chunks of cooler
Canadian air into the region. This will result in highs only
hitting the 70s by the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Jun 10 2016

Big changes needed for the TAFs as thunderstorm threat is coming
through much faster than anticipated with 12z TAFs. The HRRR was
used as a starting point for timing TSRA into TAFs. Broken line
that stretched from Marshall to St. Cloud and to the west of
Duluth at 1730 is looking like the main show for today, and
expect it to intensify this afternoon as it moves east. MSP looks
to be right on the western edge of where this intensification
occurs, with a line of storms expected to move through RNH/EAU.
RWF looks to be on the southern fringe of the line, so only went
with a VCTS there while AXN will remain dry and STC will be dry
the rest of the period once currently line of showers moves east.
Behind this line, there are no further weather concerns this TAF
period.

KMSP...Line of storms to the west has not been well forecast all
day, but at this point it is already within 2 hours of reaching
MSP at its current pace, so went prevailing on a TSRA group,
though MSP looks to be right about where TSRA intensity and
coverage looks to increase.

/OUTLOOK FOR KMSP/
SUN...VFR. TSRA likely late. Wind SE 10-15 kts.
MON...VFR. CHC SHRA/TSRA. Wind SE 5-10 kts.
TUE...VFR. CHC TSRA. Wind E 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...Heat Advisory until 9 PM CDT this evening for MNZ047>049-051-
     054>062-064>070-073>076-082-083-091.

&&

SHORT TERM...SPD
LONG TERM...JPC
AVIATION...MPG
Hazardous weather outlook, Jun 10, 12:50 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT FRI JUN 10 2016

MNZ051>053-058>070-073>078-082>085-091>093-WIZ014>016-023>028-
111900-
SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
150 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MOVING ACROSS CENTRAL AND WESTERN MINNESOTA AT 1 PM
ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSIFY AFTER 3 PM FROM
SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN.
BESIDE LIGHTNING AND BRIEF HEAVY DOWNPOURS...THIS ACTIVITY WILL
HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND LARGE
HAIL.

HOT TEMPERATURES AND HIGH HUMIDITY WILL ALLOW HEAT INDICES
THIS AFTERNOON TO REACH 95-100 DEGREES. THERE IS AN ELEVATED RISK
FOR HEAT ILLNESS FOR THOSE SPENDING TIME OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN SUNDAY AND SUNDAY NIGHT WITH
SOME STRONG TO SEVERE STORMS POSSIBLE AS WELL. SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE FOR TUESDAY THROUGH THURSDAY,
THOUGH THE THREAT FOR SEVERE WEATHER DURING THESE DAYS APPEARS
LOW AT THIS TIME.

DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL CONTINUE ON SATURDAY
ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FROM SOUTH
CENTRAL INTO EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN.

MNZ041>045-047>050-054>057-111900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
150 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN SUNDAY AND SUNDAY NIGHT WITH
SOME STRONG TO SEVERE STORMS POSSIBLE AS WELL. SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE FOR TUESDAY THROUGH THURSDAY,
THOUGH THE THREAT FOR SEVERE WEATHER DURING THESE DAYS APPEARS
LOW AT THIS TIME.

DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL CONTINUE ON SATURDAY
ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 10, 2:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             2 S OSHAWA              44.28N 94.11W
06/10/2016  M1.00 INCH       NICOLLET           MN   TRAINED SPOTTER

            HAIL OCCURRED 4 MILES EAST OF NICOLLET. .

&&

AZ

The radar

The Minneapolis radar (KMPX), 118 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Dunn

When
June 10, 2:30 PM CST
Where
Dunn County, 6.72 mi N of Weston
Measured
1 in hail
Reported by
Public
Coordinates
44.917, -92.075

Hail, Dunn

When
June 10, 2:45 PM CST
Where
Dunn County, 0.85 mi NE of Menomonie
Measured
0.75 in hail
Reported by
Public
Coordinates
44.890, -91.910

Thunderstorm Wind, Dunn

When
June 10, 2:45 PM CST to 2:50 PM CST
Where
Dunn County, 2.26 mi NNW of Menomonie to 2.4 mi SE of Menomonie
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.911, -91.933

Multiple trees and power lines were blown down throughout the city of Menomonie and the adjacent town of Cedar Falls. Approximately 6000 customers were affected by power outages due to downed power lines.

Thunderstorm Wind, Pierce

When
June 10, 2:50 PM CST
Where
Pierce County, 3.46 mi NW of Plum City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.669, -92.225

A large tree was blown down near Nugget Park.

Thunderstorm Wind, Pierce

When
June 10, 2:50 PM CST
Where
Pierce County, 3.39 mi SW of Elmwood to 3.14 mi SW of Elmwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.740, -92.190

Several large trees were toppled, and a barn door was ripped off. It occurred approximately 14 miles east of Ellsworth near County Road 72.

Thunderstorm Wind, Pierce

When
June 10, 2:55 PM CST
Where
Pierce County, 2.54 mi NE of Maiden Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.600, -92.270

A large tree was blown down which knocked down a power line.

Thunderstorm Wind, Dunn

When
June 10, 3:00 PM CST
Where
Dunn County, 0.85 mi NW of Elk Mound
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.880, -91.690

Numerous trees were blown down in Elk Mound.

Thunderstorm Wind, Pepin

When
June 10, 3:06 PM CST
Where
Pepin County, 1.54 mi ESE of Lund to 2.37 mi ESE of Lund
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.518, -92.174

Numerous trees and power lines were blown down along Highway I, near Barry Corner and Devils Corner.

Thunderstorm Wind, Eau Claire

When
June 10, 3:08 PM CST
Where
Eau Claire County, 3.69 mi WNW of Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.837, -91.551

A large tree was blown down west of Eau Claire.

Thunderstorm Wind, Eau Claire

When
June 10, 3:10 PM CST to 3:20 PM CST
Where
Eau Claire County, 3.04 mi WNW of Eau Claire to 1.46 mi SSE of Altoona
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
County Official
Coordinates
44.834, -91.539

Multiple trees were blown down across the city of Eau Claire. it affected the Blue Ox Festival where trees fell on cars and camper trailers. One person was injured by a fallen tree at the festival.

Thunderstorm Wind, Eau Claire

When
June 10, 3:20 PM CST
Where
Eau Claire County, 0.85 mi NW of Altoona
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
44.810, -91.440

A tree fell on a house and vehicle east of Eau Claire, near Altoona.

Thunderstorm Wind, Chippewa

When
June 10, 3:25 PM CST
Where
Chippewa County, 0.58 mi SSW of Chippewa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.923, -91.386

A large tree was toppled in Chippewa Falls.

Thunderstorm Wind, Pepin

When
June 10, 3:30 PM CST to 3:35 PM CST
Where
Pepin County, 0.84 mi E of Stockholm to 1.11 mi NNE of Pepin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.482, -92.253

Numerous trees and power lines were blown down in the towns and villages of Pepin and Stockholm.

Thunderstorm Wind, Pepin

When
June 10, 3:38 PM CST
Where
Pepin County, 13.18 mi E of Durand
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.609, -91.704

A tree blew down across County Road N in the town of Albany of far eastern Pepin County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628772, 628771, 628773, 628774, 628776, 628775, 641125, 641129, 628777, 628778, 628779, 628780, 628781, 641231.